Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Tulsa, OK

May 17, 2021Cherokee County, Oklahoma

NWS Tulsa, OK issued this special weather statement at May 17, 2021, 3:45 PM CDT for Cherokee County, Oklahoma. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 3:45 PM CDT (20:45 UTC)
Expired
May 17, 2021, 4:00 PM CDT
In force
15 min
Issued by
NWS Tulsa, OK

County Cherokee County, OK

The radar

The Tulsa radar (KINX), 59 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS84 KTSA 172045
SPSTSA

Special Weather Statement
National Weather Service Tulsa OK
345 PM CDT Mon May 17 2021
 
OKZ067-068-070-172100-
Muskogee OK-Cherokee OK-Wagoner OK-
345 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAGONER...
SOUTHWESTERN CHEROKEE AND NORTHEASTERN MUSKOGEE COUNTIES UNTIL 400 PM
CDT...

At 344 PM CDT, a strong thunderstorm was located 4 miles south of
Fort Gibson, moving north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Muskogee...                       Fort Gibson...
Okay...                           Braggs...
Pumpkin Center...                 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3565 9515 3566 9529 3588 9540 3586 9492
TIME...MOT...LOC 2044Z 179DEG 14KT 3573 9527 

$$
Snider

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at May 17, 2:50 PM CDT, 55 minutes earlier.

Area forecast discussion, May 17, 2:50 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
250 PM CDT Mon May 17 2021

.DISCUSSION...
Heavy rain will remain the biggest threat over the next couple
days, with a more limited threat for a few severe storms. An upper
low over Arizona will move slowly east northeast the next couple
days before turning north northeast and weakening later Wednesday
and Wednesday night. Several rounds of showers and storms will
affect the area late tonight into early Thursday, with southeast
Oklahoma most under the gun for widespread heavy rainfall and
potential flooding. The flash flood watch will remain as is at
this time.

Storms that develop well to our west late this afternoon and
evening will organize into an organized complex and move into our
area late tonight or early Tuesday morning, with southeast
Oklahoma seeing the greatest impact, both in terms of heavy
rainfall and isolated severe potential. This process will likely
repeat itself Tuesday night/Wednesday to some degree as well.

By late this week into early next week, a strong upper ridge will
set up over the southeast U.S. Shower and storm coverage will
greatly diminish and temperatures will warm as a result, with
precipitation chances mainly confined to the western part of our
forecast area on the western periphery of the upper ridge.

Lowered pops and raised high temperatures some from the National
Blend of Models forecast late this week into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  77  65  77 /  40  60  80  60
FSM   65  79  65  77 /  40  60  70  70
MLC   64  76  64  76 /  50  60  80  60
BVO   62  76  63  77 /  40  50  80  60
FYV   61  76  63  75 /  40  60  70  70
BYV   61  77  63  76 /  40  50  60  70
MKO   64  76  64  76 /  30  60  70  60
MIO   62  76  64  76 /  30  50  70  70
F10   64  76  64  76 /  50  60  80  60
HHW   65  76  64  75 /  60  70  70  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from Tuesday morning through Thursday morning for
     OKZ049-053-073-075-076.

AR...None.

&&

SHORT TERM...23
LONG TERM....05

PLATE
Hazardous weather outlook, May 17, 12:42 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1242 PM CDT Mon May 17 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1242 PM CDT Mon May 17 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Primarily areas along and south of Interstate 40.
	ONSET...Afternoon and evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...Afternoon and overnight.

DISCUSSION...
Additional storms are expected to develop this afternoon, with
a few strong to severe storms possible. Thunderstorm chances continue
into the overnight hours as a larger storm complex approaches from
central Oklahoma and north Texas. These storms will also pose a limited
severe weather risk as they spread into eastern Oklahoma early Tuesday
morning. Large hail and gusty winds will be the main threats with any
severe storms through tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY and WEDNESDAY...Thunderstorm and Heavy Rain Potential.
THURSDAY through SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Widespread showers and thunderstorms are expected Tuesday
through Wednesday. Heavy rainfall is likely especially
across portions of southeast Oklahoma. Flash flooding and
mainstem river flooding are possible, with major to
moderate river flooding potential across southeast Oklahoma.
Shower and thunderstorm chances begin to lessen by Friday
and portions of the upcoming weekend may remain dry.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 17, 3:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
345 PM CDT Mon May 17 2021

OKZ067-068-070-172100-
Muskogee OK-Cherokee OK-Wagoner OK-
345 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAGONER...
SOUTHWESTERN CHEROKEE AND NORTHEASTERN MUSKOGEE COUNTIES UNTIL 400 PM
CDT...

At 344 PM CDT, a strong thunderstorm was located 4 miles south of
Fort Gibson, moving north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Muskogee...                       Fort Gibson...
Okay...                           Braggs...
Pumpkin Center...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3565 9515 3566 9529 3588 9540 3586 9492
TIME...MOT...LOC 2044Z 179DEG 14KT 3573 9527

Snider

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:41 PM CDTAreal Flood AdvisoryTSAOsage4 hr
May 17, 3:20 AM CDTFlood WatchTSAChoctaw, Latimer, Pittsburg, Pushmataha66 hr
May 17, 5:48 AM CDTRiver Flood WarningTSAOsage7 hr
May 17, 5:48 PM CDTSpecial Weather StatementTSASequoyah27 min
May 17, 6:30 PM CDTSpecial Weather StatementTSADelaware30 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.